Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 28, 2002, 4:33 PM EDT for Seneca County, Yates County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2002, 4:33 PM EDT (20:33 UTC)
- Expired
- Apr 28, 2002, 5:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Seneca County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 111 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 419 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 686 m²/s²
- 0-3 km storm-relative helicity
- 744 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS51 KBGM 282033 SVRBGM NYC099-123-282130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 435 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SENECA COUNTY IN CENTRAL NEW YORK. YATES COUNTY IN CENTRAL NEW YORK. * UNTIL 530 PM EDT. * AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM VINE VALLEY TO 8 MILES SOUTHWEST OF ITALY...MOVING EAST AT 45 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... RUSHVILLE AND POTTER AT 440 PM EDT. YATESVILLE AND GUYANOGA AT 445 PM EDT. PENN YAN AND KEUKA PARK AT 450 PM EDT. MILO CENTER AND MAYS MILLS AT 455 PM EDT. KENDAIA AND ROMULUS AT 500 PM EDT. OVID AND LODI AT 505 PM EDT. INTERLAKEN AT 510 PM EDT. SHELDRAKE AND KIDDERS AT 515 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY EVENING FOR YATES COUNTY. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE NOTICE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. LAT...LON 4284 7747 4260 7736 4256 7664 4279 7674 $$ NICOSIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:50 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 28, 1:50 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 150 PM EDT SUN APR 28 2002 SHORT TERM... CLEARING WITHIN WARM SECTOR MUCH FURTHER NORTH THAN ANTICIPATED. TEMPERATURES CLIMBING CLOSE TO 70 DEGREES OVER WESTERN EDGE OF CWA WITH DEWPOINTS IN THE MIDDLE AND UPPER 50S STREAMING TOWARD SUSQUEHANNA REGION. MODIFIED SOUNDINGS PRODUCE CAPES AROUND 1500 J/KG BASED ON SURFACE T/TD OF 67/58. ALREADY VIGOROUS LINE OF CONVECTION FORMING AHEAD OF COLD FRONT AND ENCROACHING UPON WESTERN NY. CURRENT FORWARD SPEED BRINGS THE LINE INTO THE CENTRAL SOUTHERN TIER BETWEEN 5 AND 6 PM. ISOLATED CELLS POPPING AHEAD OF THE LINE IN A HIGHLY SHEARED ENVIRONMENT. EXPECT ISOLATED ORGANIZED CONVECTION WITH BOWS FORMING WITHIN LINEAR CONVECTION. POTENTIAL FOR SUPERCELL FORMATION HIGHEST OVER CENTRAL SOUTHERN TIER SOUTHWARD INTO NE PA WHERE SHEAR IS STRONGEST NEAR WARM FRONT...AND AFTERNOON HEATING HAS SIGNIFICANTLY DESTABILIZED ATMOSPHERE. ENERGY CONTINUES TO DIVE SOUTHEASTWARD THROUGH UL TROF MONDAY WITH SIGNIFICANT COLD AIR ADVECTION. LOOKS LIKE AN UNSEASONABLY COOL DAY WITH TEMPERATURES STRUGGLING THROUGH THE MID 40S...AND SCATTERED RAIN SHOWERS LIKELY ENHANCED DOWNWIND OF THE LAKES. ETA CONTINUES STREAMING ENERGY OVER FA THROUGH THE DAY TUESDAY, UNTIL TROF FINALLY LIFTS NORTHEASTWARD. .BGM...NONE. PUBLIC...PADAVONA AVIATION/EXTENDED...MUNDSCHENK
In the hours before
Special weather statement, Apr 28, 1:58 PM EDT, 2 hours 35 minutes before
NYZ015-022-023-282300- SPECIAL WEATHER STATEMENT- TORNADO WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 158 PM EDT SUN APR 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... SCHUYLER...STEUBEN AND YATES. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A TORNADO STRIKES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Apr 28, 4:08 PM EDT, 25 minutes before
NYZ022-282115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 408 PM EDT SUN APR 28 2002 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 405 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A LINE EXTENDING FROM HORNELL TO WELLSVILLE.....MOVING EAST AT 45 MPH. STRONG THUNDERSTORMS WILL BE NEAR...ATLANTA AND WOODHULL AT 430 PM... URBANA AND SONORA AT 445 PM... EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Special weather statement, Apr 28, 4:18 PM EDT, 15 minutes before
NYZ009-016>018-024-025-036-037-044-045-055-056-290000- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 418 PM EDT SUN APR 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA... ONONDAGA...SENECA...TIOGA AND TOMPKINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 64 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler | 65 min |
| Apr 28, 5:15 PM EDT | Severe Thunderstorm Warning | BGM | Tioga, Tompkins | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.